Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 49, NWS St. Louis, MO

March 30, 2025Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 30, 2025, 2:44 PM CDT for Marion County, Illinois. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2025, 2:44 PM CDT (19:44 UTC)
Expired
Mar 30, 2025, 3:15 PM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 105 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 2:53 PM CDTHAIL 1.754 Wnw Iuka, ILPicture of estimated golf ball sized hail east of Salem.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:02 PM CDTTornado WatchSPC7 hr
Mar 30, 2:35 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WUUS53 KLSX 301944
SVRLSX
ILC121-302015-
/O.NEW.KLSX.SV.W.0049.250330T1944Z-250330T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
244 PM CDT Sun Mar 30 2025

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marion County in south central Illinois...

* Until 315 PM CDT.

* At 244 PM CDT, a severe thunderstorm was located near Salem, 
  moving northeast at 65 mph.

  HAZARD...60 mph wind gusts and small hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Salem, Kinmundy, Farina, Omega, Stephen Forbes Station, Helm, 
  Iuka, Alma, Kell, Walnut Hill, Brubaker, Cartter and Selmaville.

This includes Interstate 57 in Illinois between exits 109 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

A Tornado Watch remains in effect until 1100 PM CDT Sunday for a 
portion of south central Illinois.

&&

LAT...LON 3848 8870 3848 8887 3847 8900 3847 8909
      3856 8906 3882 8881 3883 8875 3883 8870
TIME...MOT...LOC 1944Z 231DEG 56KT 3857 8891

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
2 follow-up statements
705 
WWUS53 KLSX 302000
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
300 PM CDT Sun Mar 30 2025

ILC121-302015-
/O.CON.KLSX.SV.W.0049.000000T0000Z-250330T2015Z/
Marion IL-
300 PM CDT Sun Mar 30 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT 
FOR EASTERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS...

At 300 PM CDT, a severe thunderstorm was located over Omega, or 11 
miles east of Salem, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  Farina, Omega, Stephen Forbes Station, Helm, Iuka, Kell and 
  Cartter.

This includes Interstate 57 in Illinois near exit 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

A Tornado Watch remains in effect until 1100 PM CDT Sunday for a 
portion of south central Illinois.

&&

LAT...LON 3848 8891 3847 8901 3882 8878 3883 8876
      3883 8870 3848 8870
TIME...MOT...LOC 1944Z 229DEG 45KT 3856 8895

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
495 
WWUS53 KLSX 302001
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
301 PM CDT Sun Mar 30 2025

ILC121-302015-
/O.CON.KLSX.SV.W.0049.000000T0000Z-250330T2015Z/
Marion IL-
301 PM CDT Sun Mar 30 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT 
FOR EASTERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS...

At 301 PM CDT, a severe thunderstorm was located over Omega, or 12 
miles east of Salem, moving northeast at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Emergency management reported. EM reported golf ball
         size hail east of Salem.

IMPACT...People and animals outdoors will be injured. Expect hail
         damage to roofs, siding, windows, and vehicles. Expect
         wind damage to roofs, siding, and trees.

Locations impacted include...
  Farina, Omega, Stephen Forbes Station, Helm, Iuka, Kell and 
  Cartter.

This includes Interstate 57 in Illinois near exit 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors should move to shelter inside a well-built structure 
and stay away from windows. This storm has produced dangerous hail 
and is capable of producing damaging winds.

A Tornado Watch remains in effect until 1100 PM CDT Sunday for a 
portion of south central Illinois.

&&

LAT...LON 3848 8891 3847 8901 3882 8878 3883 8876
      3883 8870 3848 8870
TIME...MOT...LOC 2000Z 229DEG 45KT 3868 8876

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 1:04 PM CDT, 1 hour 40 minutes earlier. Its key messages:

  • Isolated severe thunderstorms are possible across parts of central and northeast Missouri through mid-morning with damaging winds the primary threat.
  • Severe thunderstorms are likely this afternoon into early evening, primarily across east-central and southeast Missouri and southwest and south-central Illinois. Large hail of 2+ inches in diameter, damaging winds, and a few tornadoes remain the severe weather threats.
  • Strong to severe thunderstorms are possible on Wednesday, mainly in the afternoon and evening.
Area forecast discussion, Mar 30, 1:04 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
104 PM CDT Sun Mar 30 2025

.KEY MESSAGES...

- Isolated severe thunderstorms are possible across parts of
  central and northeast Missouri through mid-morning with damaging
  winds the primary threat.

- Severe thunderstorms are likely this afternoon into early
  evening, primarily across east-central and southeast Missouri
  and southwest and south-central Illinois. Large hail of 2+
  inches in diameter, damaging winds, and a few tornadoes remain
  the severe weather threats.

- Strong to severe thunderstorms are possible on Wednesday, mainly
 in the afternoon and evening.

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 322 AM CDT Sun Mar 30 2025

A loosely organized QLCS was located across extreme western AR
into SW MO early this morning. This convection was associated
with a shortwave trof just to it's west across the central and
southern Plains. The consensus of the short range guidance tracks
the QLCS northeastward and into central MO around 10-11z and
rapidly moves it to the northeast and out of the CWA by 14z or so
in a weakening and decaying state. Instability will increase in
central MO in advance of it and that suggests that it will have at
least some severe weather potential in central and northeast MO
before it weakens and outruns the instability. Damaging winds
would appear to be the main threat.

The impacts of this system and presence of any residual outflow
boundary are unclear at this time, but virtually all the guidance
suggests that airmass recovery will occur in it's wake and ahead of
the advancing cold front with SBCAPE of around 1500-2500 J/KG by
midday. Another upstream short wave trof will move into the CWA this
afternoon and the combo of it along with frontal forcing are
expected to initiate the next round of storms associated with the
afternoon severe weather threat. Once again the guidance is
reasonably clustered indicating CI will occur along the advancing
cold front in a zone from around Troy to Rolla in the 16-17z time
frame. Deep layer shear vectors are strong and have a more front
parallel component along the northern extent of the front and a bit
more orthogonal component farther south. The expected mode would be
semi-discrete supercells from far east-central MO eastward where it
could be a bit messy with mergers, and then potentially more
discrete storms heading further south into the Ozarks. The threat of
large hail seems high and probably the greatest severe weather
hazard follow by wind and then tornadoes. The tornado parameter
space is not as favorable as forecast 24-48H ago with most of the
guidance currently depicting 0-1km SRH of 100-200 m2/s2 across
southwest/south-central IL and extreme east-central MO and southeast
MO. These values are supportive of a few tornadoes, especially with
strongly deviant storm motions, constructive mergers, and via
internal supercell processes. Note however they are a far cry from
the 0-1 km SRH values on 3/14 which ranged from 450-550 m2/s2.
Our thinking has changed little that SW/SC IL and SE MO have the
greatest threat of severe storms and tornado potential and this is
reflected in the adjusted position of the SPC DAY1 ENH centered
within that region. Present indications are the storms will have
exited the CWA by 23-00z.

Monday is still on track to be the coolest day of the week with
tranquil and drier conditions as post-frontal surface high pressure
moves into the MS Valley during the afternoon.

Glass

&&

.LONG TERM...  (Monday Night through Saturday)
Issued at 322 AM CDT Sun Mar 30 2025

Rising heights aloft Monday Night into early Tuesday and the
retreat of the surface high will allow for moderating temperatures
as a warm advection regime becomes established featuring low-
level SE-S flow.

Wednesday continues to look very interesting and the synoptic
pattern is coming together to support strong-severe thunderstorms
with both ample instability and strong deep layer shear indicated
in the plethora of available model guidance. A strong upper
low/trof will lift northeastward from the Rockies and into the
north-central Plains by 12z Wednesday and then into the upper MS
Valley by 00z Thursday. Strong cyclogenesis across the high Plains
of CO will occur on Tuesday with the cyclone tracking
northeastward in association with the aforementioned lifting upper
trof, and dragging a dryline/Pacific cold front into the CWA on
Wednesday afternoon. Poleward moisture transport Tuesday night
into Wednesday is impressive which results in notable SBCAPE
values by Wednesday morning across the CWA throughout the warm
sector; the conservative NBM is showing SBCAPE of 1000-1200 J/KG
at 18z. A strong southwesterly LLJ could also generate elevated
thunderstorms in advance of the main system on Tuesday night-
early Wednesday morning.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1248 PM CDT Sun Mar 30 2025

Have kept a tempo group for showers and thunderstorms in the St.
Louis metro terminals through 19Z. Any of the heavier showers or
thunderstorms could produce IFR ceilings and visibilities along
with hail and wind gusts over 35 knots. Then mainly dry weather is
expected the rest of the period with MVFR ceilings at UIN/JEF/COU
through 14-16Z before improving to VFR. There will also be a
period of VFR condition at the St. Louis area terminals this
afternoon before MVFR ceilings move into that airports tonight.
Westerly winds with gusts to 25 knots will turn to the northwest
tonight.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 30, 3:51 AM CDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
351 AM CDT Sun Mar 30 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-310900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
351 AM CDT Sun Mar 30 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible across parts of central
and northeast Missouri through mid-morning with damaging winds the
primary threat.

Severe thunderstorms are likely this afternoon into early evening,
primarily across east-central and southeast Missouri and southwest
and south-central Illinois. Large hail of 2+ inches in diameter,
damaging winds, and a few tornadoes remain the severe weather
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is another chance of thunderstorms for parts of the area
Tuesday night through Saturday. Strong to severe thunderstorms are
possible Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon.

Glass

In the hours before

Local storm report, Mar 30, 1:38 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
138 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     Hail             Columbia                38.45N 90.22W
03/30/2025  E1.00 Inch       Monroe             IL   Trained Spotter

            quarter sized hail in columbia.

&&

LSJ
Local storm report, Mar 30, 1:50 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
150 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     Hail             2 E Columbia            38.45N 90.19W
03/30/2025  E1.50 Inch       Monroe             IL   Public

            public report 1.5 NE of columbia proper.

&&

LSJ
Local storm report, Mar 30, 2:06 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
206 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     Hail             Potosi                  37.94N 90.79W
03/30/2025  M1.00 Inch       Washington         MO   CO-OP Observer

            Quarter to half dollar sized hail reported -
            LSRing quarters based on radar trends.

&&

LSJ
Local storm report, Mar 30, 2:34 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
234 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     Hail             Bonne Terre             37.92N 90.56W
03/30/2025  M1.00 Inch       St. Francois       MO   Trained Spotter

            Quarter sized hail in Bonne Terre.

&&

LSJ
Local storm report, Mar 30, 2:36 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
236 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     Hail             2 E New Athens          38.32N 89.84W
03/30/2025  E1.50 Inch       St. Clair          IL   Trained Spotter

            Report east of New Athens.

&&

LSJ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:17 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Marion, Montgomery, Washington43 min
Mar 30, 1:35 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair40 min
Mar 30, 1:58 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair62 min
Mar 30, 2:07 PM CDTSevere Thunderstorm WarningLSXWashington23 min
Mar 30, 2:27 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph48 min
Mar 30, 2:32 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington43 min
Mar 30, 2:53 PM CDTTornado WarningLSXWashington19 min
Mar 30, 3:11 PM CDTSevere Thunderstorm WarningLSXClinton, Marion, Washington49 min
Mar 30, 3:16 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXRandolph44 min
Mar 30, 3:41 PM CDTSevere Thunderstorm WarningLSXWashington20 min
Mar 30, 3:59 PM CDTAreal Flood AdvisoryLSXMarion3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.